Printer Friendly

Commentary.

This interesting case demonstrates the clinical consequences of the balance between blocking and stimulating autoantibodies to the TSH receptor. This case illustrates the need for clinicians to understand that autoimmune responses can be something of a moving target. Why some people switch types of antibodies is not clear, but this will likely become more common rather than less given the wave of new rheumatologic and cancer therapies that employ immune modulators. In clinical practice, immune modulation can come in many forms. The first patient I saw with alternating activating and blocking antibodies to TSH receptors was being treated for hepatitis C with [alpha]-interferon. This case illustrates the effects of one of the oldest and most common presentations of immunomodulation--pregnancy.

Recent discoveries in the study of G protein--coupled receptors have identified the concept of biased signaling. Ligands have been identified that preferentially activate one or several of the downstream pathways when compared to activation by a full ligand. Similarly, one can imagine autoactivating antibodies that preferentially activate downstream pathways, such as MAPK (mitogen activated protein kinase) growth pathways but not cAMP signaling. In this way, activating antibodies with biased signaling properties might provide molecular mechanisms for unusual presentations of diseases, such as euthyroid Graves ophthalmopathy.

Graves disease represents the best-known example of the impact of receptor-stimulating antibodies. However, the list of other diseases that might be caused by stimulating antibodies continues to grow. Decades old studies demonstrated strong links between dilated cardiomyopathy and stimulating antibodies to [beta]1-adrenergic receptors. Similarly, [alpha]1-adrenergic receptor and ATI angiotensin receptors have been implicated as targets of activating antibodies in hypertension, cardiomyopathy, and preeclampsia. I predict the more we look, the more we will find receptor-stimulating antibodies as the etiology of acquired illnesses.

Thomas Baranski *

Internal Medicine and Developmental Biology, Washington University School of Medicine, St. Louis, MO.

* Address correspondence to the author at: Campus Box 8127, Washington University School of Medicine, 660 S. Euclid Ave., St. Louis, MO 63110. E-mail baranski@wustl.edu.

Received April 13, 2016; accepted April 20, 2016.

DOI: 10.1373/clinchem.2016.256073

Author Contributions: The author confirmed he has contributed to the intellectual content of this paper and has met the following 3 requirements: (a) significant contributions to the conception and design, acquisition of data, or analysis and interpretation of data; (b) drafting or revising the article for intellectual content; and (c) final approval of the published article.

Author's Disclosures or Potential Conflicts of Interest: The author did not declare any potential conflicts of interest.

COPYRIGHT 2016 American Association for Clinical Chemistry, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2016 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Clinical Case Study
Author:Baranski, Thomas
Publication:Clinical Chemistry
Date:Oct 1, 2016
Words:417
Previous Article:An Infertile Patient with Abnormal Thyroid-Stimulating Hormone.
Next Article:Commentary.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters